Browse

You are looking at 1 - 4 of 4 items for :

  • Hyperthyroidism x
  • Thyroidectomy x
  • Diagnosis and Treatment x
Clear All
Open access

Huilin Koh, Manish Kaushik, Julian Kenrick Loh and Chiaw Ling Chng

Summary

Thyroid storm with multi-organ failure limits the use of conventional treatment. A 44-year-old male presented with thyroid storm and experienced cardiovascular collapse after beta-blocker administration, with resultant fulminant multi-organ failure requiring inotropic support, mechanical ventilation, extracorporeal membrane oxygenation (ECMO) and continuous renal replacement therapy. Hepatic and renal failure precluded the use of conventional thyroid storm treatment and early plasma exchange was instituted. The patient underwent emergency thyroidectomy after four effective exchanges, with subsequent rapid reversal of multi-organ failure. The challenges of institution of plasma exchanges with ongoing ECMO support, dialysis and timing of thyroidectomy are discussed. This case highlights the important role of early therapeutic plasma exchange (TPE) as an effective salvage therapy for lowering circulating hormones and stabilization of patients in preparation for emergency thyroidectomy in patients with thyroid storm and fulminant multi-organ failure.

Learning points:

  • Administration of beta-blockers in thyroid storm presenting with congestive cardiac failure may precipitate cardiovascular collapse due to inhibition of thyroid-induced hyperadrenergic compensation which maintains cardiac output.

  • TPE can be an effective bridging therapy to emergency total thyroidectomy when conventional thyroid storm treatment is contraindicated.

  • End-organ support using ECMO and CRRT can be combined with TPE effectively in the management of critically ill cases of thyroid storm.

  • The effectiveness of plasma exchange in lowering thyroid hormones appears to wane after 44–48 h of therapy in this case, highlighting the importance early thyroidectomy.

Open access

Wei Lin Tay, Wann Jia Loh, Lianne Ai Ling Lee and Chiaw Ling Chng

Summary

We report a patient with Graves’ disease who remained persistently hyperthyroid after a total thyroidectomy and also developed de novo Graves’ ophthalmopathy 5 months after surgery. She was subsequently found to have a mature cystic teratoma containing struma ovarii after undergoing a total hysterectomy and salpingo-oophorectomy for an incidental ovarian lesion.

Learning points:

  • It is important to investigate for other causes of primary hyperthyroidism when thyrotoxicosis persists after total thyroidectomy.

  • TSH receptor antibody may persist after total thyroidectomy and may potentially contribute to the development of de novo Graves’ ophthalmopathy.

Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.

Open access

Eva Krčálová, Jiří Horáček, Lubomír Kudlej, Viera Rousková, Blanka Michlová, Irena Vyhnánková, Jiří Doležal, Jaroslav Malý and Pavel Žák

Summary

Radioiodine (RAI) has played a crucial role in differentiated thyroid cancer treatment for more than 60years. However, the use of RAI administration in patients with papillary thyroid microcarcinoma (even multifocal) is now being widely discussed and often not recommended. In accordance with European consensus, and contrary to the American Thyroid Association (ATA) guidelines, we recently performed RAI thyroid remnant ablation in a patient with differentiated papillary multifocal microcarcinoma. The post-therapeutic whole-body scan and SPECT/CT revealed the real and unexpected extent of disease, with metastases to upper mediastinal lymph nodes. This finding led to the patient’s upstaging from stage I to stage IVa according to the American Joint Committee on Cancer/International Union Against Cancer criteria.

Learning points

  • 131I is a combined beta–gamma emitter, thus allowing not only residual thyroid tissue ablation but also metastatic tissue imaging.

  • RAI remnant ablation omission also means post-treatment whole-body scan omission, which may lead to disease underestimation, due to incorrect nodal and metastatic staging.

  • RAI should be considered also in “low-risk” patients, especially when the lymph node involvement is not reliably documented.

  • Lower administered RAI activity (30mCi, 1.1GBq) may be a workable compromise in low-risk patients, not indicated for RAI remnant ablation according to ATA guidelines.